What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at May 6, 10:35 AM EST, 30 minutes earlier.
Area forecast discussion, May 6, 10:35 AM EST, 30 minutes before
AREA FORECAST DISCUSSION
National Weather Service Jackson KY
1135 AM EDT Fri May 6 2022
.MESOSCALE DISCUSSION...
Issued at 1135 AM EDT FRI MAY 6 2022
A potent late spring upper low over IL and surface reflection
near Paducah, KY will slowly shift into KY this afternoon. The
warm front front from last night is now northeast of the forecast
area, leaving eastern Kentucky in the warm sector while the
low’s cold front is approaching western Kentucky. Radar shows
showers and storms continuing to drift through this morning and
the amount of afternoon clearing and low-level destabilization
remains in question.
Large Hail:
The parameter space appears quite favorable for scattered severe
(quarter size or larger) hail this afternoon/early evening, mainly
southeast of I-64. Model sounding profiles generally show MUCAPE
values reaching between 1500-2000 J/kg, with 35-45 kt of EBWD
south of I-64. The 0-3 km SRH also increases toward the southeast
ranging from 50 m2/s2 along I-64 to 200 m2/s2 near the VA border.
This will be supportive of severe hail with any sustained discrete
/semi-discrete supercells. The NAM/GFS/RAP show CAPE values
peaking at 600-900 J/kg in the -10 to -30C hail growth region.
Values this large have been associated with golf-ball sized hail
in discrete supercells. However, marginal 700-500 mb lapse rates
(6-7 C/km ) and 40-50 knots of sfc-8 km shear will keep that
threat minimal. Overall, expect scattered instances of around
quarter-sized hail southeast of I-64 with the best chance for
discrete supercells and largest hail threat at locations
along/southeast of of the Hal Rogers/Highway 80 corridor. While
not likely, any persistent strong supercell that remains discrete
over far southeast Kentucky could produce up to golf-ball size
hail.
Tornado:
The instability and moisture parameters are favorable for
tornadoes this afternoon/early evening, especially south of the
I-64 corridor, but the low-level shear/helicity profiles are
lacking. In particular, low-level hodographs generally become more
unidirectional through the day and that will lead to 0-1 km SRH
values in the 50 to 100 m^2/s^-2 range, highest values again over
southeast Kentucky. (Values of 100 m^2/s^-2 or greater are
typically associated with an increased threat for tornadoes from
supercells). With that being said, 0-1 km SRH could be locally
enhanced by any boundaries that linger from the ongoing convection
and thus will need to be monitored through the afternoon.
Additionally, discrete convective modes will be hard to maintain
given the strong forcing and uncapped environment. Overall, the
greatest threat for a tornado would again be along/south of the
Hal Rogers/Highway 80 Corridor, coincident with the greatest hail
threat. Further north, a tornadic supercell, if it were to occur,
would likely be rooted along boundaries established by earlier day
convection.
Damaging Wind:
While there is certainly potential for damaging winds this
afternoon/evening, the threat appears more tempered by marginal
DCAPE, SBCAPE, and PWATs. With that being said, dynamical
supercell processes could lead to scattered strong to damaging
wind gusts. The threat for more organized linear storm modes
appear to remain over Tennessee, but if the system tracks a little
further north, a stronger straight-line wind threat conceivably
could materialize over those counties near/south of the Hal
Rogers/Highway 80 corridor.
Flash Flood:
Convective showers and storms have already dropped 1 to 2 inches
of rainfall earlier today from McCreary/Whitley counties NE to
Johnson/Martin counties. The best 850 mb transport and associated
axis of convergence should sink southeast of the area through
early to mid-afternoon before the focus of better upper level
divergence and low-level convergence, closer to the low center,
shifts associated steadier rainfall northwest toward I-64, closer
to the low center where storm motions will be slower. Deep warm
cloud layer rain processes could yield 2 inches in a 3-hour period
at those locations which experience the most persistent showers.
Across the far southeast where storm motions will be more rapid,
supercell-enhanced rain processes could still lead to a flash
flood threat despite generally drier than normal conditions over
the last 30 days. The weakest flash flood guidance (around or
under 2 inches in 3 hours) is found across most of the Cumberland,
upper Licking, and upper North Fork Kentucky rivers. In general,
there is a threat for isolated to scattered instances of flash
flooding, particularly at those locations which experience
training into tonight.
&&
.UPDATE...
Issued at 725 AM EDT FRI MAY 6 2022
No major changes to the forecast today. Bulk of the showers and
storms moved north of the area earlier this morning as the warm
front lifted north. After a brief lull in precip, starting to see
some additional development of showers over the SW portions of the
forecast area. Big question for today remains how much
destabilization can occur this morning before the main bulk of
convection this afternoon. Updated near term T/Td and winds to
reflect the latest obs. Updates sent to NDFD and web servers.
&&
.SHORT TERM...(Today through Saturday)
Issued at 320 AM EDT FRI MAY 6 2022
An active day ahead for Eastern KY. An upper level low over the Mid
Mississippi valley and associated surface low will move across the
OH valley today. Warm front associated with the low is slowly
lifting north across the area early this morning, which is touching
off some scattered showers and thunderstorms. Temps and dew points
are starting the day off in the upper 50s to lower 60s.
The cold front associated with the low moving into the OH valley
will cross the area this afternoon into evening, with numerous
showers and thunderstorms expected along and ahead of the front. The
big question still remains how much destabilization can occur
between this mornings showers and storms and the later convection.
HREF ensemble mean surface CAPE is projected to be 500-1000 J/Kg
this afternoon, with 0-3km SRH off 100-200 m2/s2 across far SE KY
and along the border with TN. WBZ levels will also be falling during
the day as the upper level low moves closer to the area, and
freezing levels will only be about 9-10k ft. Large hail and damaging
winds will be the primary severe threats today, especially in
discrete cells. An isolated tornado or two also can't be ruled out.
While widespread flooding is not expected to be a concern due to
fairly dry antecedent conditions, some isolated flash flooding is
certainly possible especially if multiple storms pass over the same
area. Despite being in the warm sector today, clouds and precip will
hold afternoon high temps to just the lower to middle 70s.
The cold front crosses the area this evening which will bring an end
to the severe threat. The surface and upper level low will move east
of the area, with wrap-around moisture bringing low stratus and
patchy fog into the area overnight into Saturday, and also keep
showers in the forecast. Overnight lows will range from the lower to
middle 50s.
The upper level low will slowly move east into the Mid-Atlantic on
Saturday. Low level moisture will be slow to scour out from NW to SE
throughout the day, and expect much of Eastern KY to remain mostly
cloudy to overcast with periods of light rain and drizzle. It'll be
a very cool day for early May, with afternoon high temps struggling
to reach the lower 60s.
.LONG TERM...(Saturday night through Thursday)
Issued at 440 AM EDT FRI MAY 6 2022
The long term will start with an upper level trough exiting the area
and ridging moving in from the west. Another positively tilted
trough will be located across the western portion of the CONUS and
across western Canada. This pattern will gradually amplify through
early next week, eventually developing into a rather strong Omega
block pattern across the CONUS. The deepening trough across the west
coast will becoming more neutrally oriented as it digs southward
into Mexico and the ridging amplifies across the Southern Plains,
Mississippi Valley, and into northeast Canada. The trough
originally exiting our area will stall off the east coast. The
pattern will begin to break down toward the end of the work week
as short wave energy ridges over the ridge and an area of zonal
flow develops across east-central Canada. The trough off the east
coast will become cut off from the main flow and will regress
back towards the coast.
Sensible weather will start out with a chance of showers Saturday
night as an upper level trough exits the area. Heights aloft will
rebound in the wake of the tough and as ridging developing to the
west takes control of the area for most of the long term period.
Sunday will be the coolest day of the period with highs topping
out in the upper 60s to low 70s. Highs for the remainder of the
period will reach into the low to mid 80s as high pressure
dominates the area. Lows will drop to around 50 Saturday night
while a ridge to valley split develops Sunday night with valleys
dropping into the mid 40s and the ridges staying near 50. Given
the expected clearing a ridge/valley split is likely but the exact
spread will continue to be adjusted as the period nears. Fog will
also be possible under clear skies and subsidence overhead. This
pattern will persists under the influence of high pressure though,
fog chances will lessen later in the week as drier conditions
persist. The ECMWF EFI continues to hint at a potentially record
breaking heat wave across parts of the mid Mississippi Valley and
into the Great lakes region. However, it is not likely that we see
any high temperature records broken next week as the center of
the ridge stays well to our west.
&&
.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
ISSUED AT 720 AM EDT FRI MAY 6 2022
Poor aviation conditions expected today and tonight as a system
moves across the OH valley. Numerous showers and thunderstorms are
expected along and ahead of an approaching cold front today,
especially this afternoon into the early evening. Ceilings will
bounce around early from VFR to MVFR but expect some brief periods
of IFR during periods of heavy rain. Winds are light and variable
to start the period, but with stronger winds aloft wind shear is
in at all locations for the first few hours. After that, S/SW
winds 5-10 kts with wind gusts of 15-20 kts are expected from late
morning through early this evening. Low pressure and associated
cold front move east of the area tonight, with low stratus
expected on the backside of the system. Ceilings will likely lower
to IFR overnight into early Saturday morning.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Flood Watch through Saturday morning for KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.
&&
MESOSCALE...GEERTSON
UPDATE...CMF
SHORT TERM...CMF
LONG TERM...BATZ
AVIATION...CMF
Hazardous weather outlook, May 6, 10:15 AM EST, 50 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson KY
1115 AM EDT Fri May 6 2022
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-071815-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1115 AM EDT Fri May 6 2022
...FLOOD WATCH IN EFFECT THROUGH SATURDAY MORNING...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...Today and Tonight.
Thunderstorms are expected through late tonight. Some of the
storms, especially during the afternoon and evening, may be
severe, with large hail the primary threat along with a risk for
tornadoes and damaging wind gusts.
Locally heavy rain may lead to instances of flash flooding through
the afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any instances of large hail,
wind damage, or flooding through tonight.
CMF/GREIF
In the hours before
Special weather statement, May 6, 8:52 AM EST, 2 hours 13 minutes before
Special Weather Statement
National Weather Service JACKSON KY
952 AM EDT Fri May 6 2022
KYZ115>117-061415-
Clay KY-Perry KY-Leslie KY-
952 AM EDT Fri May 6 2022
...A strong thunderstorm will impact portions of central Leslie,
central Perry and east central Clay Counties through 1015 AM EDT...
At 951 AM EDT, Doppler radar was tracking a strong thunderstorm over
Hosea, or near Hyden, moving northeast at 40 mph.
HAZARD...Winds in excess of 30 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Thousandsticks around 955 AM EDT.
Hyden, Kaliopi, Wendover, Shoal and Cinda around 1000 AM EDT.
Dryhill, Toulouse, Wooton, Confluence, Smilax and Buckhorn Lake
S.P. around 1005 AM EDT.
Avawam, Mosley Bend, Krypton and Frew around 1010 AM EDT.
Other locations in the path of this storm include Hazard, Diablock,
Lamont and Chavies.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3702 8347 3716 8361 3734 8340 3734 8338
3737 8336 3736 8335 3738 8333 3738 8331
3739 8330 3718 8310
TIME...MOT...LOC 1351Z 230DEG 35KT 3714 8347
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
VORSTNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1017707, 1017628, 1017634, 1017696, 1017646, 1017663, 1017670, 1017678, 1017709, 1017672, 1017691, 1017692, 1017705, 1017706, 1017694, 1017695, 1017713, 1017715, 1017716, 1017711, 1031640, 1017680, 1017681, 1017689, 1017690, 1017717, 1017718, 1017719, 1017721, 1017675, 1017712.